Doctors Lounge - Hematology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Hematology Answers List
- Fri May 01, 2009 3:18 pm
Back in 2004 I went into the ER for severe abdominal pain and ended up having to undergo emergency surgery. My appendix and left ovary and filopean tube were removed (the latter due to a cyst that turned into a benign tumor). Because I had retrograde menestration, a tube was inserted down my nose into my abdominal cavity to try to siphon out the dried blood. This, unfortunately, made my throat very sore.
To treat the sore throat in the ER, I was given a product called Hurricane Spray. It was left at my bedside and I was instructed that I could use it whenever I felt that it was needed. After a period of a few hours, my fingernails and lips started turning blue and my oxygen stats started dropping. I ended up spending the night in the ICU where I was eventually diagnosed with Methemaglobinemia. The doctors in the ICU believed that I had an adverse reaction to the benzocaine found in the Hurricane Spray. We were provided with a list that had other medications/inhalents, ect. that could trigger this effect. I was advised to avoid anything found on the list. "Caine" medications was one of the items on the long list.
On the flip side of this coin, as a child I had used Children's Orajel (containing benzocaine) for when I was loosing my baby teeth, and as a two-year-old, I had to undergo dental surgery when I fell and split my lip and gums open. I was put under with laughing gas for this procedure, but would assume, since laughing gas is not a pain killer, I would also have to have had some sort of "caine" at that point. I never had a problem. I don't know if the Methemaglobinemia incident in the hospital was a case of overdose on the Hurricane Spray or if I've become super-sensitive to "caines" as I've aged. I've never seen any doctor for my Methehemaglobinemia issues.
My problem is now that I've finally decided I need to see a dentist for the first time in some 12 years or so. I'm suspect that I may have a few cavities (though they're not painful) and in the past, my dentist said that I had a narrow jaw and all my wisdom teeth would have to be extracted at some point. Obviously, dentists will use products such as benzocaine, prilocaine, lidocaine, ect. as a local anestetic for dental procedures. Having a history of an episode of Methemaglobinemia with benzocaine is there any local anestestic medication I can take that won't trigger this effect? Is there anything I can do?
With me also having high blood pressure and Mitral Valve Prolpase, I really don't want to have to go under general anestesia for something as simple as a tooth filling.
| Dr.M.jagesh kamath
- Sat Sep 04, 2010 12:53 pm
Hello,An episode of methemoglobinemia,I presume should be an absolute contraindication for further use in you in any circumstance because the condition is potentially fatal.It is not necessary for the absorption be in the form of inhalation,it could be an injectable.In fact there is an isolated report on benzocaine throat lozenges causing it in the predisposed.Treatment is with methylene blue injection, as an antidote.